Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 11, NWS Topeka, KS

April 15, 200623 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 15, 2006, 5:07 PM CDT for 23 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 5:07 PM CDT (22:07 UTC)
Expired
Apr 15, 2006, 8:38 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-793 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 152207
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SAT APR 15 2006

...STRONG WINDS FOR NORTH CENTRAL KANSAS...

.STRONG WINDS WILL CONTINUE TO DEVELOP BEHIND A DRYLINE INTO THIS
EVENING ACROSS NORTH CENTRAL KANSAS.

KSZ008-009-020>022-034>037-160100-
/O.NEW.KTOP.WI.Y.0011.060415T2207Z-060416T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
507 PM CDT SAT APR 15 2006

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE
LIKELY INTO THE EARLY EVENING HOURS. AREAS OF BLOWING DUST MAY
REDUCE VISIBILITIES INTO THE EARLY EVENING HOURS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
2 follow-up statements
000 
WWUS73 KTOP 152325
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT SAT APR 15 2006

...STRONG WINDS FOR NORTH CENTRAL KANSAS...

.STRONG WINDS WILL CONTINUE TO DEVELOP BEHIND A DRYLINE INTO THIS
EVENING ACROSS NORTH CENTRAL KANSAS.

KSZ010>012-023-024-026-038>040-054>056-058-059-160200-
/O.EXB.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-
SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
625 PM CDT SAT APR 15 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH ARE INTO THE EVENING HOURS. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES AT TIMES.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$

KSZ008-009-020>022-034>037-160200-
/O.EXT.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
625 PM CDT SAT APR 15 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL
CONTINUE INTO THE MID EVENING HOURS. AREAS OF BLOWING DUST MAY
REDUCE VISIBILITIES AT TIMES.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
000 
WWUS73 KTOP 160138
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SAT APR 15 2006


KSZ008>012-020>024-026-034>040-054>056-058-059-160245-
/O.CAN.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
838 PM CDT SAT APR 15 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. THE WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:23 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 15, 3:23 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SAT APR 15 2006

.DISCUSSION...

DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING
THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST
OF A LINE FROM MHK TO EMP.  STRONG CAP ON 18Z TOP SOUNDING WILL
WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER
CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME.  BEST CHANCE FOR
SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD
OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR
ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED
CONVECTION TO FORM.  RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE
FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING.  REFERENCE TOR
WATCH 190 FOR MORE INFO.

GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION
ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR
NORTHEAST THIS EVENING.  RUC AND PARALLEL NAM WOULD GENERATE
THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD
EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT
CHANCE IN EAST CENTRAL KANSAS.

LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON
SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY.  WRAPAROUND
MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING
TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE.  THERE IS
A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER
AND EARLY IN THE DAY.

GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH
OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM.
THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING
FORECAST.

THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO
VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS
BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE
LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE
INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE
LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN
KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO
THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ON MONDAY.

NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER
TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES
ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR
TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER
BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW
MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT
WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE
WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES
ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL
KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT APR 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE
DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA
BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE
HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS
ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY
ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME
CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH
CATEGORY ACROSS THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS
NORTH CENTRAL AND NORTHEASTERN KANSAS.

In the hours before

Local storm report, Apr 15, 3:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             MORROWVILLE             39.84N 97.17W
04/15/2006  E1.00 INCH       WASHINGTON         KS   AIRPLANE PILOT

&&

BYRNE
Local storm report, Apr 15, 4:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             MORROWVILLE             39.84N 97.17W
04/15/2006  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Apr 15, 4:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SAT APR 15 2006

KSZ010-022-152200-
MARSHALL-RILEY-
415 PM CDT SAT APR 15 2006

...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND RILEY COUNTIES UNTIL
500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 14 MILES SOUTHWEST OF WATERVILLE...OR
ABOUT 16 MILES NORTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 60 MPH.
THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE WATERVILLE...BLUE
RAPIDS...MARYSVILLE...OKETO...BEATTIE AND SUMMERFIELD.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Local storm report, Apr 15, 4:19 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HANOVER                 39.89N 96.88W
04/15/2006                   WASHINGTON         KS   LAW ENFORCEMENT

            LARGE TREE LIMBS HAVE CAUSED TRANSFORMER FIRE UPON
            IMPACT.

&&

BYRNE
Local storm report, Apr 15, 4:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MARYSVILLE              39.84N 96.65W
04/15/2006  E0.88 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Apr 15, 4:51 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SAT APR 15 2006

KSZ022-023-036-152230-
GEARY-POTTAWATOMIE-RILEY-
451 PM CDT SAT APR 15 2006

...SIGNIFICANT WEATHER ALERT FOR RILEY...POTTAWATOMIE AND GEARY
COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 14 MILES SOUTH OF OGDEN...OR ABOUT 10
MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 45 MPH. THE
THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH.

SOME AREAS THAT COULD BE IMPACTED INCLUDE
OGDEN...KEATS...MANHATTAN...ST. GEORGE...TUTTLE CREEK LAKE...OLSBURG
AND WESTMORELAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
298 AND 317 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:50 PM CDTSevere Thunderstorm WarningTOPWashington40 min
Apr 15, 4:42 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 15, 5:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Apr 15, 5:42 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie48 min
Apr 15, 5:50 PM CDTTornado WarningTOPBrown, Jackson, Nemaha, Pottawatomie40 min
Apr 15, 6:18 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee42 min
Apr 15, 6:27 PM CDTTornado WarningTOPBrown, Jackson, Nemaha38 min
Apr 15, 6:47 PM CDTSevere Thunderstorm WarningTOPJefferson58 min
Apr 15, 6:49 PM CDTTornado WarningTOPBrown26 min
Apr 15, 6:55 PM CDTSevere Thunderstorm WarningTOPOsage20 min
Apr 15, 6:58 PM CDTSevere Thunderstorm WarningTOPShawnee32 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.